Rhode Island, 2021

Rip Current in Rhode Island, June 20, 2021

June 20, 2021 · NWS BOX · 1 event in 1 county or zone

Strong rip currents off of Conimicut Point in Warwick, RI (Narragansett Bay) caused the drowning death of a 10 year old girl and of the 45 year old man who went in to attempt to rescue her.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Strong rip currents off of Conimicut Point in Warwick, RI (Narragansett Bay) caused the drowning death of a 10 year old girl and of the 45 year old man who went in to attempt to rescue her.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 20, 1:27 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 20, 1:27 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
227 PM EDT Sun Jun 20 2021

.SYNOPSIS...

Dry, very warm but less humid conditions (away from the south
coast) this afternoon. Hot and very humid conditions arrive
Monday which will be followed by more showers and thunderstorms
Monday night into Tuesday. The heat and humidity break late
Tuesday and Tuesday night, with much more seasonable and less
humid weather Wednesday. Warmer and more humid return Friday and
Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

2 PM and 1030 AM Update...

No changes to the latest update, have just brought things in
line with the latest observations.

7 AM Update...

Area of altocu after sunrise, seen by satellite over Eastern and
Central MA, Nrn RI, and Northeast CT. West edge was moving east
of the CT River. This will continue to move east, reaching
Boston around 1330Z/930AM and moving east of Provincetown about
1630Z/1230PM.

So the trend will be mostly sunny or becoming mostly sunny
today. Hourly temps are close to forecast. The sky cover
forecast has been changed through midday. The forecast is
otherwise unchanged from the 415 AM edition.

415 AM Discussion...

Mid-level ridge builds over New England behind an exiting short-
wave trough that was responsible for triggering last nights
showers/thunderstorms. Northwest winds aloft will usher in drier
air which will allow for mostly sunny skies this afternoon. May
see some diurnal cu/stratocu develop after noon.
South/southwest winds along the south coast will keep dewpoints
south of the I-90 corridor in the low 60s. Southwest flow aloft
will produce WAA that will bring temperatures at 925 hPa and 850
hPa to 20-22 C and 16-18 C respectively. This will support high
temperatures in the upper 80s to low 90s this afternoon. Areas
along the south coast will be a bit muggy with the low 60s
dewpoints, but north of I-90 conditions will be a bit more
comfortable with lower dewpoints in the upper 50s. There will
also be several hundred J/Kg of CAPE available this afternoon
that would support thunderstorm development, but forcing for
ascent will be very limited. Westerly upslope flow and weak PVA
aloft may be enough to support an isolated shower/thunderstorm
out toward the Berkshires this afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...

.Tonight.

Persistent deep southwest flow will allow for significant
moisture transport that will bring PWATs up to the 1.5"-1.75"
range Tonight into Monday morning. 1.75" would be well above the
90th percentile for southern New England on June 20th (1.55")
per SPC sounding climatology. As a result we should see
increasing cloud cover overnight as a broad upper-level trough
approaches the eastern US from The Great Lakes Region. This will
keep overnight low temperatures in the upper 60s and perhaps
even close to 70 in the urban areas early tomorrow morning.

.Monday.

By tomorrow what's left of Tropical Depression Claudette will be
making it's way up the east coast as a cold front associated
with the aforementioned upper-level trough approaches from the
west. At this point the NHC is forecasting Claudettee to pass
well south and east of New England. Nonetheless strengthening
southwest flow ahead of the approaching cold front will advect
rich low-level moisture from Claudette into southern New
England. This will bring dewpoints into the upper 60s to near 70
degrees Monday afternoon! With temps at 925 hPa still hovering
in the low 20s C, we should see another afternoon with highs
close to 90 degrees F. This will make for rather oppressive
humidity for southern New England Monday afternoon. However the
strengthening southwest winds gusting over 20 knots should
provide at least some relief.

SPC has placed the northwestern portion of the forecast area in a
marginal risk for severe weather Monday evening. Instability
will be respectable over this area (> 1000 J/kg) and there will
be modest shear (30-35 kts 0-6 km shear) to potentially support
organized thunderstorms. There is still a bit of uncertainty
with respect to both timing and areal extent of thunderstorm
activity tomorrow evening as both the timing of the frontal
passage and the exact track of Claudette will play a role in the
outcome. For now have left chance showers/thunderstorms for
northwestern MA beginning around 6 pm Monday. Details will
become a bit more clear with the next forecast package.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...

Big Picture...

Hudsons Bay upper low creates a broad cyclonic upper flow over the
North Central USA Tuesday, which drifts east to the Northeast USA
Wednesday, then lifts north into Canada. Another upper trough then
drops from Canada into the Northern Plains Saturday.

Contour heights, reflecting temperatures through the deep layer, are
a little below normal Tuesday, then around seasonable normals
Wednesday-Thursday and trending above normal Friday-Saturday.

Agreement among the models through Wednesday. Even in subsequent
differences, the models trend the same way Friday and Saturday. Main
uncertainty is in the extent of tropical moisture Monday night and
Tuesday and movement of a cold front through New England Tuesday.
Confidence is moderate-high Monday night-Tuesday, high Wednesday-
Thursday, and moderate Friday-Saturday.

Details...

Monday night and Tuesday...

00Z guidance continues to take the remnants of Claudette well
offshore Monday night. Vapor transport charts show the bulk of
tropical moisture also remaining offshore, but with a chance that
the edge of the moisture will clip the Islands and parts of Cape Cod
Monday night/Tuesday morning.

Also shown is a second area of strong vapor transport through the
Ohio Valley and Great Lakes. This seems to be associated with a cold
front pushed east by the broad upper trough. Convective parameters
with this show a mixed bag.  HREF shows mean CAPE of 2000 in the NW
part of Mass, LI minus 3 to minus 5...parameters that are most
favorable are in Western and especially NW Mass during Monday
evening, diminishing by 10 PM. Will expect thunderstorms at that
time and place, with weaker shower/thunder potential through
the night as the cold front approaches. Cold front moves through
during Tuesday. Clearing will take place behind the cold front
Tuesday night.

Dew points of 65 to 70 suggest Monday night min temps in a similar
range. Also areas of fog. The high humidity lingers until the cold
front passes, then dew points will lower from west to
east...probably mid to late afternoon...into the upper 50s and lower
60s. Based on temps aloft, expect highs Tuesday in the upper 70s to
mid 80s.

Wednesday through Friday...

High pressure builds in with subsidence and fair weather. Light
winds Thursday and Friday should allow sea breezes to form along the
Mass East Coast, keeping temps a little cooler than the interior.
Expect min temps to range from the upper 40s to mid 50s, based on
dew points. Temps aloft 8-11C Wednesday support max temps in the 70s
and low 80s. By Friday expect those upper temps to be 12-14C,
supporting low to mid 80s....again, cooler along the coast.
Comfortable each day with seasonable temperatures.

Saturday...

Continued warming trend from Friday, with temps aloft 15-16C and
supporting max temps mid to upper 80s. Cold front moves to the
Eastern Great Lakes, and question will be whether a pre-frontal sfc
trough develops in the Hudson Valley or Western New England. For now
we will mention a chance of showers/thunder for Saturday in Nrn CT
and Western/Central MA.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...

Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today...High confidence.

VFR with light W to SW winds. Only exception is across the
coastline where localized sea breezes are occurring. Have some
fair weather cumulus with bases around 6 kft. Could have some
gusts to 15-20 kts across the Cape Cod terminals.

Tonight...High confidence in trends, moderate in timing.

VFR conditions persist at the majority of terminals. Am
anticipating fog/stratus to advect into the south coast. Should
see conditions lower to IFR/VLIFR late. Some guidance brings
this activity into the BOS area toward daybreak, but have only
hinted at the possibility at this time. Southerly winds between
3-10 kts.

Monday...High confidence.

Expecting the fog/stratus to lift across most of the south coast
terminals to VFR, but may linger for the Islands for much of the
day. Elsewhere VFR with scattered shower/storms moving into
western MA/CT during the evening. Have held off from including
this activity in the latest set of TAFs. Southerly winds at
10-15 kts and gusts of 20-25 kt.

Monday night...Moderate confidence.

MVFR to LIFR conditions across southern New England with the
lowest over the south coast due to stratus/fog. Shower and
thunderstorm activity diminishing as it pushes eastward. More
likely from central MA/RI westward. Southerly winds around 5-10
kts shifting to the W/WNW as the cold front slides in toward
daybreak.

KBOS TAF...High confidence in TAF. Sea breeze ending around
21-22Z and winds shift to the SW.

KBDL TAF...High Confidence in TAF. Low possibility of TSRA
21-02Z. Have not included in the latest update.

Outlook /Tuesday through Thursday/...

Tuesday: Mainly VFR, with local IFR possible. Chance SHRA,
slight chance TSRA.

Tuesday Night: VFR. Slight chance SHRA.

Wednesday through Thursday: VFR.

&&

.MARINE...

Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/...High Confidence.

Modest southwest winds in the 10-15 knot range this afternoon
with seas ranging from 0-4 feet from the near-shore waters to
the offshore waters. Southwest flow strengthens on Monday as a
cold front advances from the west and Tropical Depression
Claudette passes to the south. This will bring SCY conditions
with southwest wind gusts up over 20 knots and seas up to 6 feet
by Monday evening over the outer marine zones. Could also see
some patchy sea-fog develop off The South Coast and outer Cape
on Monday as well.

Outlook /Monday Night through Thursday/...

Monday: Winds less than 25 kt. Seas up to 5 ft. Patchy fog.
Local visibility 1 nm or less.

Monday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers, slight chance of thunderstorms, patchy
fog. Areas of visibility 1 nm or less.

Tuesday: Winds less than 25 kt. Local rough seas. Chance of
rain showers, areas fog, slight chance of thunderstorms. Areas
of visibility 1 to 3 nm.

Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft.

Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft.

Thursday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...WTB/BL/RM
NEAR TERM...WTB/BL/RM
SHORT TERM...RM
LONG TERM...WTB
AVIATION...BL
MARINE...WTB/RM
Hazardous weather outlook, Jun 20, 5:29 AM EST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
629 AM EDT Sun Jun 20 2021

CTZ002>004-MAZ002>024-026-RIZ001>008-211030-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
629 AM EDT Sun Jun 20 2021

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Widely scattered thunderstorms may move into Western Massachusetts
and adjacent Connecticut on Monday between 5 and 10 PM. One or two
thunderstorms could produce strong or damaging wind gusts. All
thunderstorms are capable of producing cloud-to-ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-211030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
629 AM EDT Sun Jun 20 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Eastern Kent

When
June 20, 3:00 PM EST to 3:30 PM EST
Where
Eastern Kent forecast zone
Deaths
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

Strong rip currents off of Conimicut Point in Warwick, RI (Narragansett Bay) caused the drowning death of a 10 year old girl and of the 45 year old man who went in to attempt to rescue her. Time approximate.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Eastern Kent2021-06-2010FemaleIn WaterDirect
Rip Current, Eastern Kent2021-06-2045MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2021Every state in 2021This day in weather historyWarnings in Rhode Island, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956282.